Colorado, 2019

Hail in Colorado, July 5, 2019

July 5, 2019 · NWS BOU · 61 events in 8 counties and zones

Severe thunderstorms produced large hail along the I-25 Corridor and adjacent plains. The hail ranged in size from quarter to tennis ball size, with the most damaging hail reported in Boulder and Larimer counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail along the I-25 Corridor and adjacent plains. The hail ranged in size from quarter to tennis ball size, with the most damaging hail reported in Boulder and Larimer counties. Other counties impacted by this event included: Adams, Arapahoe, Denver, Elbert and Weld counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 2:27 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 5, 2:27 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT Fri Jul 5 2019

.SHORT TERM...(This evening through Saturday)
Issued at 229 PM MDT Fri Jul 5 2019

Similar to yesterday afternoon, towering cumulus and storms have
initiated over the mountain terrain and west Palmer and these storms
should take more of an east to northeasterly track as they work
toward better moisture on the plains. Stratus across the plains
and foothills from this morning has nearly eroded with a cumulus
field developing in it's place. Current ACARS soundings are still
showing the mid-level warmth cap near 700-650mb. This will take
awhile to break through on the plains, however any developed
storms from the higher terrain moving eastward into this
environment may survive and push out onto the far eastern plains
earlier before 00Z. With plenty of CAPE energy in the 1500-3000
J/kg range, along with forecast SFC-6K shear approx 40-45kts and
relatively drier air above 500mb, large hail will be the main
threat. Can't rule out potential hydro issues from slow moving
storms, or even stalled or backbuilding storms. Areas of concern
with flooding would be burn scars, urban areas and foothill
valleys.

Storm activity should be active through late evening. Strongest
storms should push out of the area by midnight, however a few of
the short term models hint at persistent weaker thunderstorms
regenerating under southwesterly flow aloft for overnight into
early Saturday. Meanwhile, the NAM indicates convection up in SE
WY exiting into Nebraska and extreme NE CO while sending down
another surge of cool and moist northeasterly flow late tonight.
Will keep higher pops and QPF going for this into the overnight
period. With the likelihood of northeast surface flow overnight,
yet another round of low clouds and potential fog may be possible
for Saturday morning.

For early Saturday, starting to see subtropical moisture drawing
northward into the southern and central Rockies. With a deep
trough of low pressure spinning over the Pacific northwest, a
subtle shortwave trough will pass over the northern section of CO
by Saturday afternoon and evening. Therefore, ingredients again
coming together for another diurnal round of strong to potentially
severe storms for Saturday afternoon and evening. Due to cooler
high temps Saturday, ML CAPEs are about half of what the past two
afternoons have provided, however with ample moisture and a
triggering wave aloft, showers and thunderstorms will be likely.
With south to southeasterly surface flow developing across the
plains Saturday afternoon, the likelihood for a Denver cyclone
comes into play as a focus for storm initiation. A weak tornado or
two will again be a possibility with decent turning and
ventilation to the storms. With precipitable water values at this
time around 1.00", heavy rain and potential flash flooding issues
will be the main threats.

.LONG TERM...(Saturday night through Friday)
Issued at 229 PM MDT Fri Jul 5 2019

Saturday night, the models show a weak upper level disturbance
brushing across northern Colorado in the evening. Severe potential
will carryover into the evening hours. Best chance of
precipitation will be in the evening and should see the showers
decrease quickly after midnight. Sunday and Sunday night, the
upper ridge will remain centered over TX with subtropical moisture
continuing to advect northeastward across the cwa. Lower levels a
little drier, with ML 100 mb CAPES 500-1000 j/kg. PW values 0.75
to 0.95 inches, locally heavy rainfall but the overall severe
potential for thunderstorms should be decreasing. Expect
scattered coverage in the mountains, with scattered to likely pops
across the northeast plains late Sunday afternoon and evening.
Early next week, it will be warmer with slightly less convective
coverage in the afternoon and evening. The center of the upper
ridge does shift westward by early next week then builds over the
central Rockies. This will result in temperatures near seasonal
normals with decreasing coverage of thunderstorms in the
afternoon and evening. By the middle of the week, the ridge is
forecast to be centered near the Four Corners Region, with a weak
and drier northwesterly flow aloft over the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 229 PM MDT Fri Jul 5 2019

Strong thunderstorm development is expected for this afternoon in
the vicinity of the terminals from 22z thru 04z. Main threats
associated with the storms will be large hail, heavy rain and
gusty winds. An east to northeast component to the winds should
persist into the early evening hours before transition over to a
overnight drainage pattern after 04z. Light morning flow is
expected to transition to s southeasterly component by Saturday
afternoon. Strong thunderstorms with hail, heavy rain and gusty
winds are expected in the vicinity of the terminals again after
20z Saturday.

&&

.HYDROLOGY...
Issued at 229 PM MDT Fri Jul 5 2019

No significant changes to original thoughts on heavy rain and
flood potential this evening and also again for Saturday
afternoon. A few of the storms which have slow movement or get
stuck back- building could produce up to 3 inches of rain in 2
hours. Faster moving training storms would also produce flash
flooding issues. The more likely scenario is still single storms
producing an inch of rain in under an hour with minor flooding
possible, mainly in susceptible areas or places that got heavy
rain over the last couple of days.

Some mountain streams remain high due to snowmelt, with localized
minor flooding. These are generally not expected to be affected
by heavy rain today, as there is much less moisture west of the
foothills.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fredin
LONG TERM...Cooper
AVIATION...Fredin
HYDROLOGY...Fredin
Hazardous weather outlook, Jul 5, 9:31 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1031 AM MDT Fri Jul 5 2019

COZ030>051-061645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1031 AM MDT Fri Jul 5 2019

...SEVERE STORMS POSSIBLE AGAIN LATER TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will develop over the foothills and mountains along
with the Palmer and Cheyenne Ridges this afternoon. Storms will
then spread across the plains during through late tonight. The
main threat today is large hail, with the possibility of a few
storms producing hail over 2 inches in diameter. Heavy rain of up
to 3 inches in two hours producing flash flooding, damaging winds,
and isolated tornadoes are also possible. The severe weather is
most likely between 3 pm and 8 pm in areas just east of the
mountains, and between 6 pm and midnight over the eastern portion
of the plains. The storms should end over the western part of the
area by around midnight, but may continue over the eastern areas
through the early morning hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely again on the plains Saturday afternoon
and evening, with scattered storms over the mountains. Chances
will be slightly less on Sunday. The storms could produce heavy
rain with a couple severe storms possible both Saturday and
Sunday. There will be a chance of late day showers and
thunderstorms on Monday, then a slight chance for the rest of the
week. Temperatures will be a little below seasonal normals over
the weekend, then warm to near normal for the coming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 3 pm.

The radar

The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

61 hail. Local standard time, as filed.

Hail, Elbert

When
July 5, 3:15 PM MST
Where
Elbert County, 5.59 mi NE of Fondis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -104.380

Hail, Elbert

When
July 5, 3:35 PM MST
Where
Elbert County, 1.48 mi NNW of Fondis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -104.460

Hail, Denver

When
July 5, 5:16 PM MST
Where
Denver County, 4.06 mi SSW of Glendale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.650, -104.940

Hail, Denver

When
July 5, 5:20 PM MST
Where
Denver County, 0.53 mi W of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.910

Hail, Arapahoe

When
July 5, 5:34 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Hail, Denver

When
July 5, 5:34 PM MST
Where
Denver County, 1.59 mi E of Glendale
Measured
1.5 in hail
Reported by
Public
Coordinates
39.700, -104.870

Hail, Arapahoe

When
July 5, 5:35 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Hail, Arapahoe

When
July 5, 5:40 PM MST
Where
Arapahoe County, 4.83 mi W of (Bkf)buckley Air Force Base
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.710, -104.840

Hail, Denver

When
July 5, 5:40 PM MST
Where
Denver County, 1.27 mi WSW of Glendale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.690, -104.920

Hail, Denver

When
July 5, 5:40 PM MST
Where
Denver County, 3.26 mi WNW of Denver
Measured
1.25 in hail
Reported by
Public
Coordinates
39.740, -104.990

Hail, Arapahoe

When
July 5, 5:42 PM MST
Where
Arapahoe County, 5.57 mi NW of Aurora Cherry Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -104.870

Hail, Jefferson

When
July 5, 6:10 PM MST
Where
Jefferson County, 4.05 mi SSW of Jefferson Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -105.160

Hail, Jefferson

When
July 5, 6:11 PM MST
Where
Jefferson County, 3.8 mi SSW of Jefferson Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -105.150

Hail, Boulder

When
July 5, 6:12 PM MST
Where
Boulder County, 0.87 mi NW of Boulder
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -105.280

Hail, Jefferson

When
July 5, 6:17 PM MST
Where
Jefferson County, 5.89 mi SW of Jefferson Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -105.210

Hail, Boulder

When
July 5, 6:25 PM MST
Where
Boulder County, 2.33 mi NNW of Marshall
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.980, -105.250

Hail, Boulder

When
July 5, 6:27 PM MST
Where
Boulder County, 0.53 mi W of Boulder
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -105.280

Hail, Boulder

When
July 5, 6:27 PM MST
Where
Boulder County, 1.26 mi ENE of Boulder
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -105.250

Hail, Boulder

When
July 5, 6:28 PM MST
Where
Boulder County, 3.19 mi NNW of Louisville
Measured
1.25 in hail
Reported by
Public
Coordinates
40.020, -105.160

Hail, Adams

When
July 5, 6:32 PM MST
Where
Adams County, 0.87 mi NW of Federal Hgt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.880, -105.030

Hail, Jefferson

When
July 5, 6:32 PM MST
Where
Jefferson County, 4.87 mi N of Golden
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -105.210

Hail, Boulder

When
July 5, 6:34 PM MST
Where
Boulder County, 1.26 mi ENE of Boulder
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.030, -105.250

Hail, Adams

When
July 5, 6:35 PM MST
Where
Adams County, 1.73 mi WNW of Federal Hgt
Measured
1 in hail
Reported by
Public
Coordinates
39.880, -105.050

Hail, Boulder

When
July 5, 6:35 PM MST
Where
Boulder County, 2.14 mi SSE of Boulder
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.990, -105.260

Hail, Boulder

When
July 5, 6:39 PM MST
Where
Boulder County, 1.26 mi ENE of Boulder
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -105.250

Hail, Boulder

When
July 5, 6:40 PM MST
Where
Boulder County, 3.19 mi NNW of Louisville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.020, -105.160

Hail, Jefferson

When
July 5, 6:41 PM MST
Where
Jefferson County, 1.27 mi WSW of Broomfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.890, -105.090

Hail, Boulder

When
July 5, 6:45 PM MST
Where
Boulder County, 1.48 mi NNW of Louisville
Measured
1.75 in hail
Reported by
Public
Coordinates
40.000, -105.140

Hail, Boulder

When
July 5, 6:46 PM MST
Where
Boulder County, 0.87 mi NW of Louisville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.990, -105.140

Hail, Boulder

When
July 5, 6:49 PM MST
Where
Boulder County, 1.26 mi WSW of Lafayette
Measured
1.75 in hail
Reported by
Public
Coordinates
39.990, -105.100

Hail, Boulder

When
July 5, 6:52 PM MST
Where
Boulder County, 2.14 mi NNE of Louisville
Measured
2.5 in hail
Reported by
Public
Coordinates
40.010, -105.120

Hail, Boulder

When
July 5, 6:53 PM MST
Where
Boulder County, 2.23 mi WNW of Louisville
Measured
2 in hail
Reported by
Public
Coordinates
39.990, -105.170

Hail, Boulder

When
July 5, 6:54 PM MST
Where
Boulder County, 1.48 mi NNW of Lafayette
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.020, -105.090

Hail, Boulder

When
July 5, 6:55 PM MST
Where
Boulder County, 0.87 mi SW of Louisville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.970, -105.140

Hail, Boulder

When
July 5, 6:55 PM MST
Where
Boulder County, 1.26 mi WSW of Lafayette
Measured
2 in hail
Reported by
Public
Coordinates
39.990, -105.100

Hail, Boulder

When
July 5, 6:55 PM MST
Where
Boulder County, 2.07 mi S of Boulder Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.000, -105.220

Hail, Boulder

When
July 5, 6:58 PM MST
Where
Boulder County, 2.98 mi ENE of Boulder Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.050, -105.170

Hail, Weld

When
July 5, 7:01 PM MST
Where
Weld County, 0.69 mi S of Erie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.040, -105.050

Hail, Boulder

When
July 5, 7:15 PM MST
Where
Boulder County, 1.74 mi NW of Lafayette
Measured
1.75 in hail
Reported by
Public
Coordinates
40.020, -105.100

Hail, Boulder

When
July 5, 7:15 PM MST
Where
Boulder County, 2.96 mi NNE of Lafayette
Measured
1 in hail
Reported by
Public
Coordinates
40.040, -105.060

Hail, Larimer

When
July 5, 7:21 PM MST
Where
Larimer County, 2.22 mi WSW of Loveland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.390, -105.110

Hail, Larimer

When
July 5, 7:26 PM MST
Where
Larimer County, 2.22 mi ESE of Loveland
Measured
1.75 in hail
Reported by
Public
Coordinates
40.390, -105.030

Hail, Larimer

When
July 5, 7:27 PM MST
Where
Larimer County, 2.1 mi E of Loveland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.400, -105.030

Hail, Boulder

When
July 5, 7:28 PM MST
Where
Boulder County, 2.14 mi NNW of Longmont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.200, -105.110

Hail, Boulder

When
July 5, 7:34 PM MST
Where
Boulder County, 2.61 mi NE of Hygiene
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.210, -105.140

Hail, Boulder

When
July 5, 7:37 PM MST
Where
Boulder County, 0.69 mi N of Longmont
Measured
1 in hail
Reported by
Public
Coordinates
40.180, -105.100

Hail, Weld

When
July 5, 7:47 PM MST
Where
Weld County, 2.52 mi WSW of Windsor
Measured
1.5 in hail
Reported by
Public
Coordinates
40.450, -104.920

Hail, Weld

When
July 5, 7:50 PM MST
Where
Weld County, 1.58 mi W of Windsor
Measured
2 in hail
Reported by
Public
Coordinates
40.470, -104.910

Hail, Larimer

When
July 5, 7:52 PM MST
Where
Larimer County, 1.74 mi NE of Ft Collins/Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -105.000

Hail, Larimer

When
July 5, 8:05 PM MST
Where
Larimer County, 1.38 mi N of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -105.070

Hail, Larimer

When
July 5, 8:09 PM MST
Where
Larimer County, 1.26 mi WSW of Harmony
Measured
1.5 in hail
Reported by
Public
Coordinates
40.460, -105.070

Hail, Larimer

When
July 5, 8:13 PM MST
Where
Larimer County, 1.72 mi WNW of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.080

Hail, Larimer

When
July 5, 8:14 PM MST
Where
Larimer County, 1.48 mi NNW of Harmony
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.490, -105.060

Hail, Larimer

When
July 5, 8:20 PM MST
Where
Larimer County, 2.95 mi SE of Drakes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -105.040

Hail, Larimer

When
July 5, 8:20 PM MST
Where
Larimer County, 1.26 mi ENE of Drakes
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.560, -105.060

Hail, Larimer

When
July 5, 8:21 PM MST
Where
Larimer County, 1.72 mi ESE of Ft Collins
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.570, -105.050

Hail, Larimer

When
July 5, 8:28 PM MST
Where
Larimer County, 0.52 mi W of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.090

Hail, Larimer

When
July 5, 8:30 PM MST
Where
Larimer County, 1.72 mi ESE of Ft Collins
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.570, -105.050

Hail, Larimer

When
July 5, 8:32 PM MST
Where
Larimer County, 2.81 mi S of Drakes
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.510, -105.070

Hail, Larimer

When
July 5, 8:38 PM MST
Where
Larimer County, 3.15 mi E of Ft Collins
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -105.020

Hail, Larimer

When
July 5, 8:40 PM MST
Where
Larimer County, 2.95 mi NE of Ft Collins
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.610, -105.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824758, 824759, 824760, 824761, 824762, 824763, 824764, 824765, 824767, 824768, 824769, 824770, 824771, 824773, 824774, 824775, 824777, 824779, 824780, 824781, 824782, 824783, 824784, 824785, 824786, 824787, 824788, 824789, 824790, 824791, 824792, 824793, 824794, 824796, 824798, 824801, 824806, 824808, 824809, 824810, and more.